Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 161, NWS Dodge City, KS

July 2, 2005Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2005, 9:41 PM CDT for Ellis County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 9:41 PM CDT (02:41 UTC)
Expired
Jul 2, 2005, 10:20 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 10:00 PM CDTHAIL 0.753 N Hays, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2233 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 030242
SVRDDC
KSC051-030330-
/O.NEW.KDDC.SV.W.0161.050703T0241Z-050703T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS.

* UNTIL 1030 PM CDT

* AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES 
NORTHEAST OF YOCEMENTO...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF ELLIS COUNTY...
  YOCEMENTO...
  HAYS...
  EMMERAM...
  TOULON...
  VICTORIA...
  SCHOENCHEN...
  WALKER...
  PFEIFER...

THIS REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT FOR NORHTERN 
ELLIS COUNTY.

LAT...LON 3912 9904 3912 9930 3900 9952 3869 9933
      3870 9904

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 030302
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1001 PM CDT SAT JUL 2 2005

KSC051-030330-
/O.CON.KDDC.SV.W.0161.000000T0000Z-050703T0330Z/
ELLIS KS-
1001 PM CDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ELLIS COUNTY UNTIL
1030 PM CDT...

AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED ABOUT 3 MILES NORTH OF HAYS...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF ELLIS COUNTY...
  HAYS...
  EMMERAM...
  TOULON...
  MUNJOR...
  VICTORIA...
  PFEIFER...

LAT...LON 3912 9904 3912 9930 3900 9952 3869 9933
      3870 9904

$$

LACY
000 
WWUS53 KDDC 030320
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT SAT JUL 2 2005

KSC051-030330-
/O.CAN.KDDC.SV.W.0161.000000T0000Z-050703T0330Z/
ELLIS KS-
1020 PM CDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR ELLIS COUNTY HAS BEEN
CANCELLED...

AT 1015 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER 
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED OVER TOULON...MOVING SOUTHEAST AT
20 MPH..

LAT...LON 3912 9904 3912 9930 3900 9952 3869 9933
      3870 9904

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT SAT JUL 2 2005

.DISCUSSION...

DAYS 1-2...

THE MAIN FCST CHALLENGE IS SUNDAY AND SUNDAY NIGHT THUNDERSTORM
EVENT.  FIRST PERIOD CHALLENGE, TONIGHT, WILL BE
CONVECTIVE COVERAGE AND INTENSITY IN WESTERN KANSAS ALONG A LEE
TROUGH/DRYLINE.

A FAIRLY IMPRESSIVE, YET HIGH ZONAL SHORT WAVE TROUGH WAS LOCATED
OVER THE NORTHERN ROCKIES TODAY.  THIS HAS ALLOWED CYCLOGENESIS TO
OCCUR ALONG LEE TROUGH OVER EASTERN WYOMING AND WESTERN SOUTH
DAKOTA.  MAIN CONVECTIVE EVENT WILL BE IN THIS AREA LATE THIS
AFTERNOON AND TONIGHT, HOWEVER FARTHER SOUTH, THERE WILL PROBABLY
BE ENOUGH CONVERGENCE TO SUPPORT TSTM DEVELOPMENT IN NORTHWEST
KANSAS.  OUR LOCAL SHORT-FUSE COMPOSITE TOOL SUGGESTS INITIATION
OF TSTMS MAY BE ONE TO THREE HOURS AWAY IN AN AREA OF DIMINISHED
BOUNDARY LAYER CONVECTIVE INHIBITION AND ENHANCED
CONVERGENCE...IN AN ENVIRONMENT OF 1800-2400 J/KG SBCAPE JUST EAST
OF THE TROUGH/DRYLINE IN NORTHWEST KANSAS (NEAR THE GLD AREA).

TSTMS WHICH DO DEVELOP WILL BE DOMINATED PRIMARILY BY DIURNAL
INSTABILITY, AND AFTER 03Z, WOULD EXPECT THE ACTIVITY TO WANE...AS
WESTERN KANSAS IS IN AN AREA OF SHORT WAVE RIDGING (LACK OF UPPER
SUPPORT).

THE MAIN CHALLENGE IS TOMORROW.  THE PACIFIC FRONT ASSOCIATED WITH
AFOREMENTIONED SHORT WAVE TROUGH WILL MOVE SOUTH DURING THE DAY,
BISECTING KANSAS.  MID 60S DEWPOINTS IN SOUTHWEST KANSAS
AHEAD OF THE FRONT...COUPLED UPPER TROP JET STRUCTURE (AT THE NOSE OF
ZONAL PACIFIC JET AND THE RIGHT ENTRANCE REGION OF UPPER MIDWEST
STORM SYSTEM)...AND ASSOCIATED LOWER TROPOSPHERIC DEVELOPMENT WILL
SUPPORT A MUCH MORE FAVORABLE ENVIRONMENT FOR WIDESPREAD,
ORGANIZED THUNDERSTORM ACTIVITY.  A LOWER-MID TROP BAROCLINIC ZONE
...WITH DEVELOPMENT AT 700MB AS WELL...WILL LIKELY SUPPORT ENHANCED
UPWARD VERTICAL MOTION THROUGH FRONTOGENESIS FORCING.  THIS, IN
COMBINATION WITH HIGH POTENTIAL ENERGY (3000-3500 J/KG CAPE),
SUPPORTS A SEVERE WEATHER THREAT...TRENDING INTO A HEAVY RAIN
THREAT INTO THE OVERNIGHT HOURS.

ALL THIS SAID, WILL INCREASE POPS TO LIKELY IN THE SOUTHERN HALF
OF THE CWA, AND INSERT SVR WX WORDING AND OVERNIGHT HEAVY RAIN
WORDING IN THE AREAS MAINLY ALONG/SOUTH OF THE ARKANSAS RIVER.
MAIN TEMPERATURE CHALLENGE IS HIGHS TOMORROW...AS TEMPS MAY SPIKE
TO 100F IN A COUPLE AREAS NEAR THE OKLAHOMA BORDER IN THE THERMAL
RIDGE JUST SOUTH OF THE FRONT.

DAYS 3-7...

THE CURRENT EXTENDED FORECAST LOOKS REASONABLE BASED ON LATEST
MEDIUM RANGE MODEL SOLUTIONS.  THROUGH THE MIDDLE PART OF NEXT WEEK,
THE UPPER LEVEL FLOW OVER THE CENTRAL CONUS CONTINUES FROM THE WEST
NORTHWEST WITH FAVORABLE SHEAR, ALONG WITH A SURFACE FRONTAL
BOUNDARY TO THE SOUTH OF THE AREA.  THIS PATTERN IS CONDUCIVE FOR
LATE AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT OVER THE HIGHER
TERRAIN THEN EVOLVING INTO CONVECTIVE COMPLEXES OVERNIGHT.  WILL
CONTINUE THE GOING POPS THROUGH WEDNESDAY NIGHT.  LATER IN THE WEEK
UPPER LEVEL RIDGING REDEVELOPS OVER THE PLAINS.  COULD SEE
TEMPERATURES CLIMBING BACK AT LEAST INTO THE MID 90S LATER IN THE
WEEK. DEPENDING ON HOW MUCH RAINFALL OCCURS AND HOW WIDESPREAD IT
IS, TEMPERATURES MAY HAVE A HARD TIME GETTING TOO MUCH WARMER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  99  68  88 /  20  30  60  20
GCK  68  98  66  88 /  30  30  50  20
EHA  67  99  66  90 /  20  20  50  20
LBL  69 100  68  90 /  10  20  60  20
HYS  69  94  67  90 /  30  40  50  20
P28  72 100  71  92 /  20  10  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

UMSCHEID/GERARD
Hazardous weather outlook, Jul 2, 5:00 AM CDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SAT JUL 2 2005

KSZ030-031-043>046-061>066-074>081-084>090-031000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SAT JUL 2 2005

.DAY ONE...TODAY AND TONIGHT

WHILE THE ATMOSPHERE WILL BE VERY UNSTABLE TODAY, WARM TEMPERATURES
IN THE MID LEVELS AND A LACK OF A STRONG UPPER LEVEL SYSTEM WILL
LIMIT WIDESPREAD THUNDERSTORM DEVELOPMENT.  HOWEVER, THERE IS STILL
A CHANCE FOR SOME ISOLATED THUNDERSTORMS TO FIRE OVER EASTERN
COLORADO AND MOVE OUT INTO WESTERN KANSAS BY TONIGHT.  IF ANY
STORMS DO OCCUR IN THE AREA, HAIL AND HIGH WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE
AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT, AS WELL AS MONDAY
THROUGH WEDNESDAY OF NEXT WEEK.  EXACT TIMING AND NATURE OF THE
STORMS ARE UNCERTAIN AT THIS POINT, BUT SOME DAMAGING WINDS AND
HAIL ARE NOT OUT OF THE QUESTION.

.SPOTTER ACTIVATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT SPOTTERS MAY BE NEEDED LATE THIS
AFTERNOON AND INTO TONIGHT, MAINLY NORTH AND WEST OF A JOHNSON TO
GARDEN CITY TO HAYS LINE.

RITTERLING

In the hours before

Local storm report, Jul 2, 9:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             12 NNE ELLIS            39.10N 99.47W
07/02/2005  0.75 INCH        ELLIS              KS   PUBLIC

&&

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:59 PM CDTSevere Thunderstorm WarningDDCEllis46 min
Jul 3, 12:14 AM CDTSevere Thunderstorm WarningDDCEllis, Trego61 min
Jul 3, 1:59 AM CDTSevere Thunderstorm WarningDDCLane, Ness46 min
Jul 3, 2:36 AM CDTSevere Thunderstorm WarningDDCRush41 min
Jul 3, 3:47 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford43 min
Jul 3, 7:24 AM CDTSevere Thunderstorm WarningDDCScott36 min
Jul 3, 12:26 PM CDTSevere Thunderstorm WarningDDCTrego49 min
Jul 3, 12:56 PM CDTSevere Thunderstorm WarningDDCRush64 min
Jul 3, 1:01 PM CDTSevere Thunderstorm WarningDDCEllis55 min
Jul 3, 1:24 PM CDTTornado WarningDDCRush40 min
Jul 3, 2:01 PM CDTSevere Thunderstorm WarningDDCRush29 min
Jul 3, 3:47 PM CDTSevere Thunderstorm WarningDDCPawnee61 min
Jul 3, 4:18 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman57 min
Jul 3, 4:33 PM CDTSevere Thunderstorm WarningDDCStafford72 min
Jul 3, 5:09 PM CDTSevere Thunderstorm WarningDDCEdwards51 min
Jul 3, 6:00 PM CDTSevere Thunderstorm WarningDDCEdwards45 min
Jul 3, 6:14 PM CDTSevere Thunderstorm WarningDDCStafford46 min
Jul 3, 6:45 PM CDTSevere Thunderstorm WarningDDCEdwards60 min
Jul 3, 6:47 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton73 min
Jul 3, 6:53 PM CDTSevere Thunderstorm WarningDDCFord67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.